Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A simple method for finite range decomposition of quadratic forms and Gaussian fields


We present a simple method to decompose the Green forms corresponding to a large class of interesting symmetric Dirichlet forms into integrals over symmetric positive semi-definite and finite range (properly supported) forms that are smoother than the original Green form. This result gives rise to multiscale decompositions of the associated Gaussian free fields into sums of independent smoother Gaussian fields with spatially localized correlations. Our method makes use of the finite propagation speed of the wave equation and Chebyshev polynomials. It improves several existing results and also gives simpler proofs.

This is a preview of subscription content, log in to check access.


  1. 1.

    Adams, S., Kotecký, R., Müller, S.: Finite range decomposition for families of gradient Gaussian measures. App. J. Funct. Anal (2012)

  2. 2.

    Ahlfors, L.: Complex analysis, 3rd edn. McGraw-Hill Book Co., New York (1978). An introduction to the theory of analytic functions of one complex variable, International Series in Pure and Applied Mathematics

  3. 3.

    Alinhac, S.: Hyperbolic partial differential equations. Universitext. Springer, Dordrecht (2009)

  4. 4.

    Brydges, D.: Lectures on the renormalisation group. In: Statistical mechanics, IAS/Park City Math. Ser., vol. 16, pp. 7–93. American Mathematical Society, Providence (2009)

  5. 5.

    Brydges, D., Fröhlich, J., Spencer, T.: The random walk representation of classical spin systems and correlation inequalities. Comm. Math. Phys. 83(1), 123–150 (1982)

  6. 6.

    Brydges, D., Guadagni, G., Mitter, P.: Finite range decomposition of Gaussian processes. J. Statist. Phys. 115(1–2), 415–449 (2004)

  7. 7.

    Brydges, D., Imbrie, J., Slade, G.: Functional integral representations for self-avoiding walk. Probab. Surv. 6, 34–61 (2009)

  8. 8.

    Brydges, D., Mitter, P.: On the convergence to the continuum of finite range lattice covariances. J. Statist. Phys. 147(4), 716–727 (2012)

  9. 9.

    Brydges, D., Slade, G.: Weakly self-avoiding walk in dimensions four and higher: a renormalisation group analysis. In preparation (2012)

  10. 10.

    Brydges, D., Talarczyk, A.: Finite range decompositions of positive-definite functions. J. Funct. Anal. 236(2), 682–711 (2006)

  11. 11.

    Carne, T.: A transmutation formula for Markov chains. Bull. Sci. Math. (2) 109(4), 399–405 (1985).

  12. 12.

    Cheeger, J., Yau, S.: A lower bound for the heat kernel. Comm. Pure Appl. Math. 34(4), 465–480 (1981)

  13. 13.

    Chen, Z.Q., Fukushima, M.: Symmetric Markov processes, time change, and boundary theory, London Mathematical Society Monographs Series, vol. 35. Princeton University Press, Princeton (2012)

  14. 14.

    Dynkin, E.: Markov processes as a tool in field theory. J. Funct. Anal. 50(2), 167–187 (1983)

  15. 15.

    Dynkin, E.: Gaussian and non-Gaussian random fields associated with Markov processes. J. Funct. Anal. 55(3), 344–376 (1984)

  16. 16.

    Dynkin, E.: Polynomials of the occupation field and related random fields. J. Funct. Anal. 58(1), 20–52 (1984)

  17. 17.

    Fefferman, C.: Pointwise convergence of Fourier series. Ann. of Math. 98(2),551–571 (1973)

  18. 18.

    Fefferman, C., de la Llave, R.: Relativistic stability of matter. I. Rev. Mat. Iberoamericana 2(1–2), 119–213 (1986)

  19. 19.

    Fukushima, M., Oshima, Y., Takeda, M.: Dirichlet forms and symmetric Markov processes, de Gruyter Studies in Mathematics, vol. 19, extended edn. Walter de Gruyter & Co., Berlin (2011)

  20. 20.

    Gneiting, T.: Radial positive definite functions generated by Euclid’s hat. J. Multivariate Anal. 69(1), 88–119 (1999)

  21. 21.

    Gneiting, T.: Criteria of Pólya type for radial positive definite functions. Proc. Amer. Math. Soc. 129(8), 2309–2318 (2001) (electronic)

  22. 22.

    Hainzl, C., Seiringer, R.: General decomposition of radial functions on \({\mathbb{R}}^{n}\) and applications to \(N\)-body quantum systems. Lett. Math. Phys. 61(1), 75–84 (2002)

  23. 23.

    Hofmann, S., Kim, S.: Gaussian estimates for fundamental solutions to certain parabolic systems. Publ. Mat. 48(2), 481–496 (2004)

  24. 24.

    Kim, S.: Gaussian estimates for fundamental solutions of second order parabolic systems with time-independent coefficients. Trans. Am. Math. Soc. 360(11), 6031–6043 (2008)

  25. 25.

    Lax, P.: Hyperbolic partial differential equations, Courant Lecture Notes in Mathematics, vol. 14. New York University Courant Institute of Mathematical Sciences, New York (2006). With an appendix by Cathleen S. Morawetz

  26. 26.

    Nash, J.: Continuity of solutions of parabolic and elliptic equations. Am. J. Math. 80, 931–954 (1958)

  27. 27.

    Pólya, G.: Remarks on characteristic functions. In: Proceedings of the Berkeley Symposium on Mathematical Statistics and Probability, 1945, 1946, pp. 115–123. University of California Press, Berkeley and Los Angeles (1949)

  28. 28.

    Reed, M., Simon, B.: Methods of modern mathematical physics. II. Fourier analysis, self-adjointness. Academic Press [Harcourt Brace Jovanovich Publishers], New York (1975)

  29. 29.

    Reed, M., Simon, B.: Methods of modern mathematical physics. I, second edn. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1980). Functional analysis

  30. 30.

    Sheffield, S.: Gaussian free fields for mathematicians. Probab. Theory Relat Field 139(3–4), 521–541 (2007)

  31. 31.

    Sikora, A.: Riesz transform, Gaussian bounds and the method of wave equation. Math. Z. 247(3), 643–662 (2004)

  32. 32.

    Simon, B.: Functional integration and quantum physics, Pure and Applied Mathematics, vol. 86. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1979)

  33. 33.

    Symanzik, K.: Euclidean quantum field theory. In: Jost, R. (ed.) Local Quantum Field Theory. Academic Press, New York (1969)

  34. 34.

    Varopoulos, N.: Long range estimates for Markov chains. Bull. Sci. Math. (2) 109(3), 225–252 (1985)

Download references


The author thanks David Brydges and Gordon Slade for many helpful discussions, advice, and careful proofreading. He also thanks Martin Barlow for helpful discussions.

Author information

Correspondence to Roland Bauerschmidt.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bauerschmidt, R. A simple method for finite range decomposition of quadratic forms and Gaussian fields. Probab. Theory Relat. Fields 157, 817–845 (2013). https://doi.org/10.1007/s00440-012-0471-y

Download citation


  • Green’s function
  • Positive definite
  • Gaussian free field
  • Dirichlet form
  • Elliptic operator
  • Renormalization group

Mathematics Subject Classification (2000)

  • 60G15
  • 35J08